With the extensive use of telbivudine, more and more studies reported its association with creatine kinase (CK) elevations and myopathy. However, clinical features of these adverse effects were poorly understood. The aim of the present study was to investigate the clinical features and risk factors of CK elevations and myopathy associated with telbivudine. The serum CK levels of 200 patients who were treated with telbivudine for chronic hepatitis B (CHB) between January 2007 and July 2010 were monitored and analysed along with clinical manifestations. The 3-year cumulative incidence of CK elevations and myopathy was 84.3% and 5%, respectively. CK elevations occurred more frequently in men than in women, and patients aged ≤45 years and with negative HBeAg had higher incidence of CK elevations. There was no difference in CK elevations among patients with different HBV DNA levels. Male, younger age and HBeAg negativity were independent predictors of CK elevations by multivariate Cox regression analysis. There was no association between the occurrence of myopathy and variables including age, sex, HBeAg and HBV DNA. No risk factors of myopathy were identified. CK elevations usually occurred 21 months after starting treatment, and most patients resolved spontaneously without interruption of telbivudine therapy except three patients who had to switch to other agents. In conclusion, CK elevations are common adverse reactions associated with telbivudine therapy, while myopathy is rare. Male, younger age and HBeAg negativity might be risk factors of CK elevations.
© 2010 Blackwell Publishing Ltd.